Arizona, 2005Damaging Wind in Arizona, August 21, 2005
August 21, 2005 · NWS TWC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 21, 9:00 PM MST, 0 minutes earlier.
Area forecast discussion, Aug 21, 9:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 PM MST SUN AUG 21 2005
.SYNOPSIS...STRONG HIGH PRESSURE ALOFT WILL REMAIN OVER SOUTHEAST
ARIZONA INTO MONDAY...RESULTING IN DRIER AND WARMER CONDITIONS. A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL STILL
EXIST...MAINLY FOR AREAS EAST OF TUCSON. A LOW PRESSURE SYSTEM WILL
APPROACH THE AREA BY THE MIDDLE OF THE WEEK. THIS SYSTEM WILL
PROVIDE AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS ALONG WITH
LOWER DAYTIME HIGH TEMPERATURES STARTING TUESDAY.
&&
.DISCUSSION...SOME ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED
EARLIER THIS EVENING...MAINLY OVER THE WHITE MOUNTAINS. LATEST KEMX
RADAR INDICATING THUNDERSTORMS FURTHER SOUTH INTO MEXICO AND CENTRAL
PORTIONS OF NEW MEXICO. OTHERWISE...ACTIVITY HAS PRETTY MUCH DIED
OUT FOR SOUTHEAST ARIZONA. HAVE UPDATED FORECAST TO REDUCE POPS
OVERNIGHT IN COCHISE AND KEPT ONLY A SLIGHT CHANCE THROUGH MIDNIGHT
IN GRAHAM AND GREENLEE COUNTIES. RATHER DRY FROM 00Z KTUS SOUNDING
WITH ONLY MID LEVEL MOISTURE SUSTAINING SOME AFTERNOON SHOWERS AND
THUNDERSTORMS.
EXPECT SOME SIMILAR CONDITIONS ON MONDAY...WITH INCREASE SHOWER AND
THUNDERSTORM POTENTIAL TUESDAY AND WEDNESDAY. THE PREVIOUS
DISCUSSION EXPLAINS THE INCREASE.
.PREVIOUS DISCUSSION...ISSUED 254 PM MST SUN AUG 21 2005
A DAY SOMEWHAT SIMILAR TO YESTERDAY IS CURRENTLY IN PROGRESS WITH
PLENTY OF MID LEVEL DRY AIR OVER MUCH OF SOUTHERN CALIFORNIA AND THE
DESERT SOUTHWEST. THE BOUNDARY BETWEEN THIS DRY AIR AND VERY MOIST
AIR RESIDES ACROSS NEW MEXICO GENERALLY BISECTING THE STATE FROM THE
NE TO THE SW CORNER.
MODELS INDICATED THAT THE WEST TO EAST ORIENTED RIDGE AXIS WILL
CONTINUE TO RESIDE TO OUR SOUTH. THE UPPER LOW/TROUGH WHICH EXTENDS
ACROSS CENTRAL UTAH AND INTO NORTHWEST COLORADO WILL CONTINUE TO
LIFT NORTHWARD. BY TOMORROW ANOTHER PACIFIC TROUGH WILL BEGIN TO
MAKE ITS WAY ONTO THE WEST COAST IN THE VICINITY OF SOUTH CENTRAL
CALIFORNIA AND THE GREAT BASIN. EXPECTING RELATIVELY DRY CONDITIONS
THROUGH AT LEAST MONDAY AS THE MID LEVEL DRY AIR REMAINS IN
PLACE...SO ONLY EXPECTING ISOLATED TO LOW END OF SCATTERED CATEGORY
DURING THE AFTERNOON AND EVENING...MAINLY EAST OF THE TUCSON AREA TO
THE NEW MEXICO BORDER...SIMILAR TO TODAY. TO THE WEST NO SHOWERS
EXPECTED.
BY TUESDAY THE TROUGH SHOULD BE SWINGING THROUGH THE DESERT
SOUTHWEST WITH A 35-45 KNOT JET AXIS MOVING ACROSS THE FOUR CORNERS
REGION. THIS COULD ENHANCE THE CONVECTION ON TUESDAY...BUT THE
LIMITING FACTOR WILL BE THE AMOUNT OF MOISTURE AVAILABLE TO WORK
WITH. MOS NUMBERS PAINT A VERY DIFFERENT PICTURE FOR TUESDAY WITH
THE GFS BEING THE HIGHEST...SHOWING ABOUT 30 PERCENT FOR TUCSON AND
NEARLY 50 FOR DOUGLAS. MEANWHILE THE FWC AND NAM ARE SIMILAR WITH
POPS GENERAL 20 PERCENT OR LESS. FOR THE TIME BEING HAVE GONE ABOUT
MIDDLE OF THE ROAD WITH GENERALLY 20 PERCENT OR LESS POPS FOR TUCSON
AND WESTWARD...AND CLOSE TO 30% TOWARD THE NEW MEXICO BORDER.
HAVE GONE WITH MY HIGHEST POP ON WEDNESDAY AS MODELS INDICATE THAT
IT IS POSSIBLE THAT SOME MOISTURE FROM HILARY COULD GET SHUNTED
NORTH AND EAST AS THE SYSTEM HEADS WEST INTO THE EASTERN PACIFIC.
HOWEVER...EVEN SO POP IS ONLY IN THE LOW TO MIDDLE OF THE CHANCE
CATEGORY FOR CENTRAL AND EASTERN SECTIONS...AND SLIGHT CHANCE FAR
WEST. THEREAFTER MAINLY ISOLATED TO SCATTERED POPS FOR THE REMAINDER
OF THE FORECAST PERIOD.
TEMPERATURES WILL REMAIN HOT (A FEW TO SEVERAL DEGREES ABOVE NORMAL)
THROUGH AT LEAST TUESDAY. ONCE THE TROUGH STARTS WORKING ITS WAY
TOWARD OUR AREA AND THE MOISTURE INCREASES...TEMPS SHOULD FALL BACK
DOWN INTO THE MIDDLE TO UPPER 90S.
&&
.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 21, 11:40 AM MST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1140 AM MST SUN AUG 21 2005
AZZ019-029>035-221400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ
COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1140 AM MST SUN AUG 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY AND TONIGHT
SYNOPSIS...DRY AIR IS PRESENTLY OVER MOST OF SOUTHEAST
ARIZONA...HENCE EXPECT ONLY VERY ISOLATED SHOWERS AND THUNDERSTORMS
OVER MAINLY THE FAR EASTERN MOUNTAINS. ACTIVITY WILL BE CONCENTRATED
ALONG THE NEW MEXICO/ARIZONA BORDER AND ALONG THE RIM.
DISCUSSION...WATER VAPOR SATELLITE IMAGERY SHOWS A SIGNIFICANT
AMOUNT OF DRY AIR OVER SOUTHEAST ARIZONA LATE THIS MORNING. THE KTUS
SOUNDING ALSO REPRESENTED THIS DRY AIR WITH A PRECIPITABLE WATER
VALUE OF 1.10 INCHES WHICH IS ALMOST IDENTICAL TO YESTERDAYS VALUE.
PLENTY OF HEATING WILL HELP TRIGGER STORMS TODAY ONLY OVER THE
HIGHEST TERRAIN MAINLY EAST OF TUCSON...SUNNY SKIES ARE ACROSS MOST
OF SOUTHEAST ARIZONA THIS MORNING...JUST STARTING TO SEE SOME
CUMULUS DEVELOPMENT OVER THE MOUNTAINS AT THIS TIME. EXPECT THE DRY
AIR TO INHIBIT DEVELOPMENT MUCH LIKE YESTERDAY. AREAS ALONG THE NEW
MEXICO/ARIZONA BORDER AS WELL AS IN THE WHITE MOUNTAINS SHOULD
EXPECT TO SEE THE THE MOST ACTIVITY TODAY...AS THEY DID ON
SATURDAY...WITH ABOUT A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS DEVELOPING IN THESE AREAS. EXPECT RAINFALL AMOUNTS UP
TO A QUARTER OF AN INCH...WITH HALF OF AN INCH POSSIBLE FOR STRONGER
STORMS OVER THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RATHER DRY CONDITIONS WILL CONTINUE ON MONDAY...MOST DEVELOPMENT
WILL CONCENTRATE NEAR THE NEW MEXICO/ARIZONA BORDER AND ALONG THE
RIM. AN UPSWING IN MOISTURE AND ACTIVITY IS PROGGED BEGINNING
TUESDAY OF NEXT WEEK AS ADDITIONAL MOISTURE IS PULLED INTO SOUTHEAST
ARIZONA FROM OF SOUTHERN GULF OF CALIFORNIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN
OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE
REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME
THUNDERSTORM HAZARDS.
Thunderstorm Wind, Graham
- When
- August 21, 9:00 PM MST to 9:30 PM MST
- Where
- Graham County, Safford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.817, -109.717
Strong winds associated with a thunderstorm in the City of Safford, caused damage to two large observation towers, several trailers, and several vehicles as sheet metal was blown off a roof hitting the cars.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 21, 2005$609,000 · 60 kt wind · 16 events
- Lightning Strike in Nebraska, August 21, 2005$200,000 · 1 event
- Lightning Strike in Louisiana, August 21, 2005$65,000 · 1 event
- Damaging Wind in Alabama, August 21, 2005$40,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, August 21, 2005$30,000 · 50 kt wind · 4 events
- Damaging Wind in Missouri, August 21, 2005$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, August 21 to 22, 20051 injured · 55 kt wind · 10 events
- Damaging Wind in Missouri, August 21, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Arkansas, August 21, 2005$20,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, August 21, 2005$18,000 · 60 kt wind · 1 event
- Lightning Strike in Louisiana, August 21, 2005$15,000 · 1 event
- Hail and Damaging Wind in Virginia, August 21, 2005$7,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469260.